Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 37, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Apr 20, 2018, 1:31 AM HST for Kauai County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2018, 1:31 AM HST (11:31 UTC)
- Expired
- Apr 20, 2018, 7:30 AM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 37 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 11.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
173
WGHW50 PHFO 201131
FFWHFO
HIC007-201430-
/O.NEW.PHFO.FF.W.0037.180420T1131Z-180420T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
131 AM HST FRI APR 20 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 430 AM HST
* At 126 AM HST, gage reports indicated the Hanalei River has risen
rapidly to 7 feet within moderate to locally heavy rainfall. This
may impact the Kuhio Highway at the Hanalei River bridge shortly.
* Locations in the warning include but are not limited to...
Princeville, Kilauea, Anahola, Moloaa, Wainiha and Hanalei.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 430 AM HST if heavy rain
persists.
LAT...LON 2221 15937 2222 15936 2219 15932 2212 15930
2216 15959 2223 15956 2221 15950 2223 15949
2222 15943 2224 15940
$$
Powell2 follow-up statements
852
WGHW50 PHFO 201418
FFWHFO
HIC007-201730-
/O.EXT.PHFO.FF.W.0037.000000T0000Z-180420T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
418 AM HST FRI APR 20 2018
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 730 AM HST
* At 413 AM HST, gage reports indicated the Hanalei River remains
above 7 feet within moderate to locally heavy rainfall. This may
impact the Kuhio Highway at the Hanalei River bridge.
* Locations in the warning include but are not limited to...
Princeville, Kilauea, Anahola, Moloaa, Wainiha and Hanalei.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 730 AM HST if heavy rain
persists.
LAT...LON 2221 15937 2222 15936 2219 15932 2212 15930
2216 15959 2223 15956 2221 15950 2223 15949
2222 15943 2224 15940
$$
Powell509
WGHW70 PHFO 201722
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
722 AM HST FRI APR 20 2018
HIC007-201730-
/O.EXP.PHFO.FF.W.0037.000000T0000Z-180420T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
722 AM HST FRI APR 20 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY
WILL EXPIRE AT 730 AM HST...
Flood waters are receding...and the Hanalei River is within its
banks.
LAT...LON 2221 15937 2222 15936 2219 15932 2212 15930
2216 15959 2223 15956 2221 15950 2223 15949
2222 15943 2224 15940
$$
MorrisonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 19, 8:27 PM HST, 5 hours 4 minutes earlier.
Area forecast discussion, Apr 19, 8:27 PM HST, 5 hours 4 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 827 PM HST Thu Apr 19 2018 .SYNOPSIS... Wet weather and cloudy skies will remain in place through Friday, particularly over windward areas. Some showers may be heavy at times and isolated thunderstorms are possible. A typical trade wind pattern will return Friday night, with showers favoring windward and mauka areas. High pressure north of the state will maintain moderate to breezy trade winds through the weekend, before strengthening to locally windy levels next week. && .DISCUSSION... An upper level trough approaching the main Hawaiian Islands from the northwest will destabilize our airmass, while an old frontal boundary embedded within trade flow will supply low level moisture from the east. This combination of features has prompted continuation of a flash flood watch through Friday afternoon. Mostly cloudy to overcast conditions will prevail across the state, with an extensive shield of mid and high cloud currently extending well southwest of the island chain. These layered clouds will push east, raising chances of winter weather at the Big Island summits. A winter storm warning remains in effect through Friday afternoon. Radar shows showers pushing into windward areas at this hour. Models show a steady increase in showers this evening and continuing into Friday morning. Showers will favor windward and mountains areas through the night, but leeward locations will get wet as well from time to time. The upper level trough will push eastward across the islands tonight, introducing the possibility of heavy rainfall and thunderstorms. By Friday morning, the threat for heavy rain will focus across the eastern half of the state with the upper trough over Maui County and the Big Island. Kauai and Oahu may see some clearing during the morning hours with more normal trade wind weather returning. By Friday evening, enhanced showers will remain over windward Maui and the Big Island, but drier air from the east and increasing stability will gradually decrease shower intensity and coverage. A surface ridge to the north will maintain moderate to locally breezy trade winds Friday night through the weekend. High pressure will strengthen Monday bringing trades to locally windy levels through Wednesday. Overall, a fairly typical trade wind pattern is expected through the period, with bands of enhanced clouds and showers drifting through the islands from time to time. Showers will focus over windward and mauka areas with some showers riding the strong trades to leeward locations. && .AVIATION... A ridge of high pressure north of the state will keep a moderate trade wind flow in place through Friday. Abundant moisture over the state along with an upper level trough moving overhead will result in showery weather. The lowest clouds and most persistent showers are expected across windward and mauka areas, where widespread MVFR cigs/vsbys are expected. Conditions will begin to improve from northwest to southeast down the island chain on Friday. AIRMET Sierra is in effect for mountain obscuration over north thru east sections of all islands. These conditions are expected to continue through the night. AIRMET Tango remains in effect for low level turbulence below 070 over and downwind of the terrain of all islands. These conditions will likely continue through the night. AIRMET Tango is also in effect for moderate upper level turbulence between FL200 and FL400 due to a jet stream in the vicinity of the islands. This AIRMET will likely remain in place through Friday. AIRMET Zulu is in effect for moderate icing between 130 and FL250 from Molokai eastward to the Big Island. These conditions are expected to continue through the night. && .MARINE... A surface high north of the area will move northeast through Saturday. The high is producing locally strong trade winds over Hawaiian waters, but a trough aloft is keeping winds weaker than might be expected. The trough will bring a slight chance of thunderstorms with locally heavy downpours through Friday. A Small Craft Advisory (SCA) continues through Friday for strong trade winds in the windier areas near Maui County and the Big Island tonight. The SCA will likely be extended and expanded over the weekend as trade winds strengthen further. Surf is expected to remain below High Surf Advisory (HSA) thresholds along all shores through this weekend. Rough surf will persist along east facing shores through Sunday night due to the trade winds, but heights will remain moderate through the weekend. As trade winds strengthen early next week, surf may build to the HSA threshold along east facing shores starting late Monday, and persist into the middle of next week. One moderate northwest swell is expected to peak on Friday, a slightly larger swell will peak Sunday and another moderate swell is possible next Thursday. A series of small swells from the southern hemisphere will maintain modest surf along south facing shores chain through this weekend. Lows in the southern hemisphere may strengthen and shift east enough to produce some bigger surf along south facing shores by the end of next week. See the latest Collaborative Surf Discussion for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday afternoon for Niihau-Kauai-Oahu- Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior. Winter Storm Warning until 6 PM HST Friday for Big Island Summits. Small Craft Advisory until 6 PM HST Friday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Powell AVIATION...Jelsema MARINE...Donaldson
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.